Shares in Gilead slipped 2% yesterday on a warning to doctors that the combination of its flagship hepatitis C drugs Harvoni (sofosbuvir/ledipasvir) or Sovaldi (sofosbuvir) with amiodarone may cause potentially fatal irregular heart rhythms.

The drugmaker said it sent healthcare professionals a letter detailing six cases where symptomatic bradycardia occurred within 24 hours of patients started the combination, and three other cases where the condition was seen within two to 12 days. One of these cases resulted in fatal cardiac arrest.

The US Food and Drug Administration has now approved an update to the labels warning of serious symptomatic bradycardia if these drugs are taken alongside amiodarone.

Healthcare professionals were told by Gilead that the mechanism of the potential interaction between amiodarone and Harvoni, or Sovaldi in combination with another direct acting antiviral, “is unknown”.

But patients should be counselled on the risk of serious symptomatic bradycardia, it said, and also recommended cardiac monitoring in an in-patient setting for 48 hours after co-administration, followed by outpatient or self-monitoring of the heart rate for a further two weeks.